Annals of African Medicine
Home About AAM Editorial board Ahead of print Current Issue Archives Instructions Subscribe Contact us Search Login 
CASE REPORT
Year : 2018  |  Volume : 17  |  Issue : 1  |  Page : 40-42

Sparfloxacin-induced nail pigmentation: A case of fixed drug eruption?


Dermatology Unit, Department of Medicine, Barau Dikko Teaching Hospital, Kaduna, Nigeria

Correspondence Address:
Dr. Husain Yahya
Dermatology Unit, Department of Medicine, Barau Dikko Teaching Hospital, P.O. Box 9727, Kaduna
Nigeria
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/aam.aam_16_17

Rights and Permissions

Sparfloxacin, a synthetic, second generation, broad spectrum aminodifluoroquinolone antibiotic, has excellent penetration into respiratory tissues and has good activity against Gram-positive, Gram-negative, and atypical bacteria. Although it is indicated for the treatment of adult community-acquired pneumonia and acute exacerbation of chronic bronchitis, its use has been limited by phototoxicity which is more common with it than with other quinolones. We report a case of a 20-year-old Nigerian woman who developed a diffuse blue-black nail pigmentation of thumb and big toe nails, 2 weeks after completing therapy with sparfloxacin, and a recurrence of the pigmentation in the same nails 1 year after taking the drug again. We think this is likely a case of subungual fixed drug eruption. We briefly discuss the causes and mechanisms of drug-induced nail pigmentation in general.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1479    
    Printed36    
    Emailed0    
    PDF Downloaded8    
    Comments [Add]    

Recommend this journal